Alert archive / North Dakota / Special Weather Statements in 2014

Special Weather Statement, NWS Bismarck, ND

August 9, 2014McKenzie County, North Dakota

NWS Bismarck, ND issued this special weather statement at Aug 9, 2014, 6:39 PM CDT for McKenzie County, North Dakota. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2014, 6:39 PM CDT (23:39 UTC)
Expired
Aug 9, 2014, 7:30 PM CDT
In force
51 min
Issued by
NWS Bismarck, ND

County McKenzie County, ND

The radar

The Glasgow radar (KGGW), 224 km from the middle of the area, began a volume at 23:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 11.7 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 12:00Z on 2014-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 231 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 12:00Z on 2014-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -76 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
231 J/kg
Mixed-layer CIN
-255 J/kg
Mixed-layer LCL
1871 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
-76 m²/s²
0-3 km storm-relative helicity
-66 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

104 
WWUS83 KBIS 092339
SPSBIS

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
639 PM CDT SAT AUG 9 2014

NDZ017-018-031-032-100030-
BILLINGS ND-DUNN ND-GOLDEN VALLEY ND-MCKENZIE ND-
539 PM MDT SAT AUG 9 2014

...STRONG THUNDERSTORMS OVER PORTIONS OF FAR WESTERN NORTH DAKOTA...

AT 636 PM CDT/536 PM MDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM WATFORD
CITY TO SKAAR...AND MOVING SOUTHEAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH VERY HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  TROTTERS...
  THEODORE ROOSEVELT NATIONAL PARK NORTH...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.

LAT...LON 4743 10405 4759 10406 4760 10405 4784 10346
      4769 10283 4719 10368 4737 10407 4742 10406
TIME...MOT...LOC 2338Z 299DEG 23KT 4773 10327 4738 10396

$$

SCHILD

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this special weather statement went out at Aug 9, 6:31 PM CDT, 8 minutes earlier.

Area forecast discussion, Aug 9, 6:31 PM CDT, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
631 PM CDT SAT AUG 9 2014

.UPDATE...
ISSUED AT 630 PM CDT SAT AUG 9 2014

TWO MAIN AREAS OF SHOWERS/THUNDERSTORMS HAVE DEVELOPED OVER THE
AREA AS A COLD FRONT STRETCHES FROM NORTH CENTRAL TO SOUTHWEST
NORTH DAKOTA. THE FIRST AREA STRETCHES FROM NEAR THE PEACE GARDENS
SOUTHWARD TO NEAR BISMARCK IN AREA OF STRONGER INSTABILITY AHEAD
OF THE FRONT...THOUGH WITH WEAK SHEAR STORMS HAVE BEEN PULSING UP
AND DOWN RATHER QUICKLY. SECOND AREA OF POST-FRONTAL STORMS
STRETCHES FROM NEAR WATFORD CITY TOWARDS THE SOUTH AND WEST. THESE
ONES MAY BECOME A BIT STRONGER AS THEY ARE ALSO IN AN AREA OF
AMPLE INSTABILITY...BUT SHEAR IS STRONGER. HAVE ADJUSTED POPS TO
ADDRESS THESE AREAS OF CONVECTION...ALONG WITH CLEARING OUT FAR
NORTHWESTERN NORTH DAKOTA. UPDATES HAVE BEEN SENT.

&&

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 155 PM CDT SAT AUG 9 2014

THE MAIN FORECAST ISSUE TODAY WILL BE THUNDERSTORMS ALONG A
FRONTAL BOUNDARY CURRENTLY SITUATED ACROSS NORTHWEST NORTH DAKOTA
AT 2 PM CDT. THE FRONT WILL MOVE EAST THROUGH TONIGHT AND TRACK
THUNDERSTORMS WITH IT. A SECONDARY THUNDERSTORM THREAT LIES ACROSS
THE SOUTH CENTRAL THROUGH EAST CENTRAL THIS AFTERNOON AND EVENING
ASSOCIATED WITH A WEAK UPPER LOW MOVING EAST.

THERE IS SOME POTENTIAL FOR LARGE HAIL AND STRONG WINDS WITH THE
FRONTAL THUNDERSTORMS TONIGHT. THE MAIN MISSING INGREDIENT WILL BE
SUFFICIENT SHEAR AS SUFFICIENT CAPE IS PRESENT.

POPS ARE A BIT COMPLICATED AS THE TWO AREAS MERGE TOGETHER
TONIGHT. SUNDAY LOOKS COOLER AND DRY BEHIND THE FRONT.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 247 PM CDT SAT AUG 9 2014

DRY WEATHER WITH NEAR NORMAL TEMPERATURES WILL BEGIN THE EXTENDED
FORECAST...WITH A POTENTIAL RETURN TO MORE ACTIVE WEATHER LATE
NEXT WEEK.

THE 12 UTC GLOBAL SUITE IS IN AGREEMENT ON A BUILDING
INTERMOUNTAIN WEST RIDGE SUNDAY THROUGH TUESDAY...RESULTING IN
NEAR NORMAL TEMPERATURES IN THE MID TO UPPER 80S BY TUESDAY AND
WEDNESDAY. THEREAFTER...ENERGY FROM THE UPPER LEVEL TROUGH COMING
ON SHORE TO THE PACIFIC COAST TUESDAY BEGINS TO EJECT INTO THE
ROCKIES...BREAKING DOWN THE RIDGE THURSDAY INTO THE WEEKEND. THIS
WOULD SUGGEST A RETURN OF THUNDERSTORM CHANCES AFTER A DRY START
TO THE EXTENDED FORECAST.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING)
ISSUED AT 630 PM CDT SAT AUG 9 2014

SCT TSRA WILL CONTINUE AHEAD OF AND BEHIND A COLD FRONT PUSHING
THROUGH WESTERN AND CENTRAL NORTH DAKOTA. WINDS WILL SHIFT TO THE
N/NW AS FRONT PASSES THROUGH. TOWARDS KJMS...LOWER CIGS ARE
EXPECTED TO DEVELOP LATER TONIGHT BRINGING IFR CONDITIONS. THIS
WILL IMPROVE AROUND MID-MORNING ON SUNDAY. OTHERWISE...VFR
CONDITIONS ARE EXPECTED.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...JJS
SHORT TERM...WAA
LONG TERM...AYD
AVIATION...JJS
Hazardous weather outlook, Aug 9, 2:58 PM CDT, 3 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
258 PM CDT SAT AUG 9 2014

NDZ004-102000-
BOTTINEAU-
258 PM CDT SAT AUG 9 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR THE SOURIS RIVER NEAR
WESTHOPE. SEE WWW.WEATHER.GOV/BIS FOR MORE DETAILS.

THERE IS A CHANCE FOR THUNDERSTORMS THIS AFTERNOON AND EVENING.
THE THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS A CHANCE FOR THUNDERSTORMS THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/BIS.

NDZ001-002-009-010-017-018-031-032-102000-
DIVIDE-BURKE-WILLIAMS-MOUNTRAIL-MCKENZIE-DUNN-GOLDEN VALLEY-
BILLINGS-
258 PM CDT SAT AUG 9 2014 /158 PM MDT SAT AUG 9 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A CHANCE FOR AFTERNOON AND EVENING THUNDERSTORMS. A FEW
MAY BE STRONG WITH SMALL HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS A CHANCE FOR THUNDERSTORMS THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/BIS.

NDZ003-005-011>013-019>023-025-033>037-040>048-050-051-102000-
RENVILLE-ROLETTE-WARD-MCHENRY-PIERCE-MERCER-OLIVER-MCLEAN-
SHERIDAN-WELLS-FOSTER-STARK-MORTON-BURLEIGH-KIDDER-STUTSMAN-SLOPE-
HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-
DICKEY-
258 PM CDT SAT AUG 9 2014 /158 PM MDT SAT AUG 9 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A CHANCE FOR THUNDERSTORMS THIS AFTERNOON AND TONIGHT.
HOWEVER THE THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SCATTERED MORNING THUNDERSTORMS POSSIBLE FAR SOUTH CENTRAL INTO
THE JAMES RIVER VALLEY SUNDAY.

THERE IS A CHANCE FOR THUNDERSTORMS THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/BIS.

WA/AYD

In the hours before

Special weather statement, Aug 9, 2:30 PM CDT, 4 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
230 PM CDT SAT AUG 9 2014

NDZ009-092000-
WILLIAMS ND-
230 PM CDT SAT AUG 9 2014

...STRONG THUNDERSTORM NEAR RAY...

AT 228 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR RAY...OR 22 MILES NORTHEAST OF WILLISTON...
MOVING EAST AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH VERY HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

THIS STORM WILL BE NEAR...
RAY AROUND 235 PM CDT.
TIOGA AROUND 300 PM CDT.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4846 10289 4820 10285 4823 10332 4841 10333
TIME...MOT...LOC 1930Z 267DEG 19KT 4832 10319
Special weather statement, Aug 9, 2:51 PM CDT, 3 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
251 PM CDT SAT AUG 9 2014

NDZ009-017-092030-
MCKENZIE-WILLIAMS-
251 PM CDT SAT AUG 9 2014

...SPECIAL WEATHER STATEMENT...

AT 248 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTHWEST OF
TIOGA TO LEWIS AND CLARK STATE PARK...AND MOVING EAST AT 10 MPH.

PEA SIZE HAIL...WINDS UP TO 30 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY DOWNPOURS...WILL ACCOMPANY THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  TIOGA...
  LEWIS AND CLARK STATE PARK...
  WHITE TAIL BAY RECREATION AREA...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. HEAVY
RAINFALL CAN LEAD TO FLOODING OF LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS
HAVE PASSED.

LAT...LON 4855 10289 4843 10288 4812 10301 4809 10334
      4855 10314
TIME...MOT...LOC 1951Z 271DEG 9KT 4846 10308 4812 10326

ABELING
Local storm report, Aug 9, 3:27 PM CDT, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
327 PM CDT SAT AUG 09 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0323 PM     FUNNEL CLOUD     3 NNE BALDWIN           47.07N 100.72W
08/09/2014                   BURLEIGH           ND   PUBLIC

            NARROW FUNNEL CLOUD OCCURRING AT THIS TIME.

&&

WFO BIS
Special weather statement, Aug 9, 3:27 PM CDT, 3 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
327 PM CDT SAT AUG 9 2014

NDZ035-092100-
BURLEIGH-
327 PM CDT SAT AUG 9 2014

...THUNDERSTORM WITH A WEAK FUNNEL CLOUD NEAR BALDWIN...

AT 321 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR BALDWIN...OR 17 MILES NORTH OF MANDAN...
MOVING NORTH AT 5 MPH.

A VERY WEAK AND THIN FUNNEL CLOUD HAS BEEN REPORTED WITH THIS STORM.
THESE TYPES OF FUNNEL CLOUDS ARE USUALLY SHORT LIVED. HOWEVER...THEY
CAN AND OCCASIONALLY DO TOUCH THE GROUND AND CAUSE MINOR DAMAGE. IF
YOU SEE ONE OF THESE FUNNEL CLOUDS...TAKE COVER IMMEDIATELY.

LAT...LON 4716 10087 4716 10075 4717 10075 4719 10061
      4699 10066 4700 10082
TIME...MOT...LOC 2024Z 189DEG 3KT 4706 10075

AYD
Special weather statement, Aug 9, 3:51 PM CDT, 2 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
351 PM CDT SAT AUG 9 2014

NDZ017-092115-
MCKENZIE ND-
351 PM CDT SAT AUG 9 2014

...STRONG THUNDERSTORM IN CENTRAL MCKENZIE COUNTY...

AT 349 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES WEST OF THEODORE ROOSEVELT NATIONAL PARK
NORTH...OR 33 MILES EAST OF SIDNEY...MOVING SOUTHEAST AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  THEODORE ROOSEVELT NATIONAL PARK NORTH...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4765 10311 4744 10334 4764 10365 4773 10351
TIME...MOT...LOC 2051Z 306DEG 10KT 4763 10346

AYD
Special weather statement, Aug 9, 6:39 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
639 PM CDT SAT AUG 9 2014

NDZ017-018-031-032-100030-
BILLINGS ND-DUNN ND-GOLDEN VALLEY ND-MCKENZIE ND-
539 PM MDT SAT AUG 9 2014

...STRONG THUNDERSTORMS OVER PORTIONS OF FAR WESTERN NORTH DAKOTA...

AT 636 PM CDT/536 PM MDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM WATFORD
CITY TO SKAAR...AND MOVING SOUTHEAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH VERY HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  TROTTERS...
  THEODORE ROOSEVELT NATIONAL PARK NORTH...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.

LAT...LON 4743 10405 4759 10406 4760 10405 4784 10346
      4769 10283 4719 10368 4737 10407 4742 10406
TIME...MOT...LOC 2338Z 299DEG 23KT 4773 10327 4738 10396

SCHILD

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 2:30 PM CDTSpecial Weather StatementBISWilliams30 min
Aug 9, 2:51 PM CDTSpecial Weather StatementBISWilliams39 min
Aug 9, 3:27 PM CDTSpecial Weather StatementBISBurleigh33 min
Aug 9, 3:51 PM CDTSpecial Weather StatementBISMcKenzie24 min
Aug 9, 6:55 PM CDTSpecial Weather StatementBISMorton50 min

Nearby

Special Weather Statements in North Dakota, 2014Every special weather statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.